Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 121, NWS Birmingham, AL

December 14, 2009Barbour County, Bullock County, Alabama

NWS Birmingham, AL issued this flash flood warning at Dec 14, 2009, 12:34 PM CST for Barbour County, Bullock County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 14, 2009, 12:34 PM CST (18:34 UTC)
Expired
Dec 14, 2009, 3:30 PM CST
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Barbour County, AL, Bullock County, AL

What was reported inside it

TimeReportWhereRemark
Dec 14, 2:00 PM CSTFLASH FLOODMidway, ALSEVERAL ROADWAYS IMPASSIBLE ACROSS THE SOUTHEASTERN HALF OF BULLOCK COUNTY. RADAR ESTIMATED 3-4 INCHES OF RAIN IN A SHORT PERIOD OF TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 86 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 141834
FFWBMX
ALC005-011-142130-
/O.NEW.KBMX.FF.W.0121.091214T1834Z-091214T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1234 PM CST MON DEC 14 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARBOUR COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF EUFAULA...
  BULLOCK COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...UNION SPRINGS...MIDWAY...

* UNTIL 330 PM CST

* AT 1231 PM CST...THE NATIONAL WEATHER SERVICE DETECTED FLASH   
FLOODING FROM AN AREA OF THUNDERSTORMS NEAR MIDWAY...MOVING EAST AT 
30 MPH. THUNDERSTORMS WILL MOVE OVER ALREADY SATURATED 
SOILS...PRODUCING AN ADDITIONAL 2 TO 3 INCHES OF RAINFALL OVER THE 
NEXT SEVERAL HOURS. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GAINO...COMER...WHITE OAK...SPRING HILL...OSCO...HAWKINSVILLE AND
  LAKEPOINT RESORT STATE PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3199 8505 3186 8513 3179 8512 3177 8517
      3176 8562 3181 8567 3188 8567 3189 8574
      3193 8579 3197 8579 3198 8583 3202 8588
      3225 8599 3224 8545 3216 8543 3211 8522
      3207 8519 3207 8506

$$

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 14, 12:26 PM CST, 8 minutes earlier.

Area forecast discussion, Dec 14, 12:26 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1226 PM CST MON DEC 14 2009

.UPDATE...UPDATED TO REMOVE DENSE FOG ADVISORY.

12/SIRMON

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT.

ACTIVE WEATHER PERIOD EXPECTED ONCE AGAIN.  FIRST OFF...WILL
CONTINUE THE DENSE FOG ADVY FOR EARLY THIS MORNING FOR ALL
SECTIONS.  WARM FRONT ALONG THE COAST WILL LIFT NORTHWARD TODAY AND
MOVE JUST TO THE NORTH OF THE COUNTY WARNING AREA BY THIS EVENING.
EXPECT SOUTHERLY FLOW TO INCREASE THROUGHOUT THE DAY AND MOISTURE
TO INCREASE.  WILL GO WITH CATEGORICAL POPS ACROSS THE EXTREME
SOUTH AND THEN TAPER POPS LOWER TOWARDS THE NORTH WITH MOST
PRECIP DURING THE AFTERNOON HOURS.  WITH AIR MASS BECOMING MORE
UNSTABLE WILL MENTION THUNDERSTORMS AT MOST LOCATIONS. A FEW STRONG
STORMS WILL BE POSSIBLE ACROSS THE SOUTH. WARM READINGS EXPECTED
WITH TEMPERATURES REACHING 65 TO 70 DEGREES IN THE NORTH AND 70 TO 75
DEGREES IN THE SOUTH.

FOR TONIGHT...COLD FRONT WILL MOVE INTO THE NORTHWEST SECTIONS AND
SLOWLY SHIFTS SOUTHEAST.  MODELS DIFFER ON TIMING AS WELL AS RAINFALL
AMOUNTS.  LIKE THE IDEA OF THE FRONT MOVING INTO THE NORTHWEST
SECTIONS AROUND MIDNIGHT...THEN SHIFTING SOUTHEAST.  WILL FORECAST
LIKELY POPS ACROSS THE NORTH WITH CATEGORICAL POPS IN THE SOUTH IN
THE VICINITY OF BETTER IN-FLOW...UPWARD VERTICAL MOTION AND MOISTURE
CONVERGENCE. A FEW STRONG STORMS POSSIBLE AREA-WIDE AND RAINFALL MAY
BE LOCALLY HEAVY IN THE SOUTH. DEPENDING ON NEW MODEL RUNS LATER
TODAY...A FLASH FLOOD WATCH MAY BE NEEDED IN THE EXTREME SOUTH DUE TO
SATURATED CONDITIONS AND IMPULSES MOVING FROM SOUTHWEST TO NORTHEAST
ACROSS THIS AREA. WILL CONTINUE TO MONITOR.  OVERNIGHT LOWS IN THE
50S.

ON TUESDAY...THE FRONT SHIFTS SOUTHEAST ACROSS MUCH OF THE AREA WITH
DRIER AIR MOVING INTO THE NORTH LATER IN THE DAY.  EXPECT NUMEROUS TO
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE SOUTH WITH
MAINLY CHANCE POPS NORTH.  ONCE AGAIN LOCALLY HEAVY RAINFALL POSSIBLE
ACROSS THE SOUTH AND A FEW STRONG STORMS WILL BE POSSIBLE.  HIGHS
50S NORTH AND 60S SOUTH.  MUCH DRIER AIR EXPECTED TUESDAY NIGHT AS
NORTHERLY FLOW PREVAILS.  LOWS MAINLY IN THE 30S.

.LONG TERM...WEDNESDAY THROUGH SUNDAY.

RATHER QUIET PERIOD EXPECTED AS HIGH PRESSURE REMAINS IN PLACE
THROUGH THE WORK WEEK AND A DRY COLD FRONT BRINGS A RE-ENFORCING
SHOT OF COOLER AIR ACROSS THE AREA DURING THE WEEKEND.  OVER-ALL
TEMPERATURES WILL BE CLOSE TO SEASONAL NORMALS(50S/30S) THROUGH THE
WEEK...THEN SLIGHTLY COLDER DURING THE WEEKEND.

50

&&

.AVIATION...18Z TAF DISCUSSION.

POOR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS ALL SITES FOR THE
ENTIRE 24 HOUR FORECAST PERIOD. VISIBILITIES COULD IMPROVE SOME
ACROSS THE NORTHERN TAF SITES THIS AFTERNOON...BUT BY EVENING THEY
ARE EXPECTED TO BACK DOWN.

A SHORT PERIOD OF CLEARING COULD OCCUR ACROSS TCL THROUGH 21Z WHICH
IS NOT REFLECTED ON THE TAF FORECAST. A SMALL AREA OF CLEAR SKIES
ACROSS NORTHERN MISSISSIPPI COULD MAKE ITS WAY TOWARDS TCL.
HOWEVER...IF THIS OCCURS IT WILL BE VERY SHORT LIVED AND I AM NOT
COMPLETELY CONFIDENT THAT IT WOULD EVEN LAST MORE THAN 30 MINUTES.

RAIN HAS NOW BEGAN MOVING NORTH AFFECTING THE SOUTHERN TAF SITES. ON
AND OFF SHOWERS AND THUNDERSTORMS ARE EXPECTED AT THROUGH THE NEXT
24 HOURS. RAIN COULD BE VERY HEAVY AT TIMES AND COULD BRIEFLY REDUCE
VISIBILITIES BACK DOWN TO AT LEAST IFR.

EXPECTING FOR THE HEAVIER RAIN SHOWERS TO ONLY AFFECT THE SOUTHERN
TAF SITES. WILL ADJUST THE FORECAST IF NEEDED IF IT APPEARS
OTHERWISE SINCE COMPUTER MODELS ARE CONFIDENT THAT THE HEAVY RAIN
WILL REMAIN SOUTHWARD.

A COLD FRONT WILL THEN BEGIN TO MOVE IN FROM THE NORTH AFTER 00Z
TONIGHT. EXPECT A WIND SHIFT TO THE NORTH AFTER THE FRONT MOVES
THROUGH...BUT NOT EXPECTING CEILINGS TO LIFT A WHOLE LOT
UNFORTUNATELY.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEASTERN ALABAMA FROM 2
PM THIS AFTERNOON THROUGH TOMORROW AFTERNOON...

&&
Hazardous weather outlook, Dec 14, 12:00 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 PM CST MON DEC 14 2009

ALZ011>015-017>050-151800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1200 PM CST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG THUNDERSTORMS...WITH FREQUENT LIGHTNING STRIKES AND
GUSTY WINDS...ARE POSSIBLE AFTER 2 PM TODAY.  THE BEST CHANCE FOR
STRONG STORMS WILL BE SOUTH OF A LINE FROM LIVINGSTON...TO
WETUMPKA...TO AUBURN.

HEAVY RAINFALL IS EXPECTED ACROSS PORTIONS OF SOUTHEASTERN AND
SOUTH CENTRAL ALABAMA.  RAINFALL RATES IN EXCESS OF 1.5 INCHES
PER HOUR COULD RESULT IN FLASH FLOODING THIS AFTERNOON AND
TONIGHT. THE AREA OF GREATEST CONCERN IS ALONG AND SOUTH OF A
LINE FROM ROANOKE TO BILLINGSY TO THOMASTON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE CHANCE FOR STRONG THUNDERSTORMS...WITH FREQUENT LIGHTNING
STRIKES AND GUSTY WINDS...WILL CONTINUE ACROSS THE SOUTH HALF
OF CENTRAL ALABAMA THROUGH AROUND NOON ON TUESDAY.

FLASH FLOODING POTENTIAL WILL CONTINUE ON TUESDAY DUE TO THE
THREAT OF HEAVY RAIN...MAINLY ACROSS THE SOUTHEAST PORTIONS OF
CENTRAL ALABAMA.

HEAVY RAINFALL MAY RESULT IN SOME RIVER FLOODING ACROSS SOUTHEASTERN
ALABAMA THROUGH MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 10:00 AM CSTFlash Flood WatchBMXAutauga, Barbour, Bullock, Chambers, Dallas, Elmore and 7 more29 hr
Dec 14, 1:19 PM CSTRiver Flood WarningBMXMontgomery17 hr
Dec 14, 1:55 PM CSTFlash Flood WarningBMXRussell2 hr
Dec 14, 2:49 PM CSTDense Fog AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more12 hr
Dec 14, 3:26 PM CSTFlash Flood WarningBMXBarbour, Bullock, Lee, Macon, Montgomery, Pike and 1 more4 hr
Dec 14, 3:45 PM CSTAreal Flood AdvisoryBMXChambers, Randolph2 hr
Dec 14, 4:16 PM CSTTornado WarningBMXBarbour44 min

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.